Alert archive / Michigan / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 38, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Aug 20, 2016, 2:42 PM EDT for Newaygo County, Michigan. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 20, 2016, 2:42 PM EDT (18:42 UTC)
- Expired
- Aug 20, 2016, 3:06 PM EDT
- In force
- 24 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Newaygo County, MI
The radar
The Grand Rapids radar (KGRR), 86 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 6.7 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 162 J/kg
- Mixed-layer CIN
- -61 J/kg
- Mixed-layer LCL
- 888 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 143 m²/s²
- 0-3 km storm-relative helicity
- 249 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted.
867
WUUS53 KGRR 201842
SVRGRR
MIC123-201930-
/O.NEW.KGRR.SV.W.0038.160820T1842Z-160820T1930Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
242 PM EDT SAT AUG 20 2016
THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CENTRAL NEWAYGO COUNTY IN WEST CENTRAL MICHIGAN...
* UNTIL 330 PM EDT
* AT 241 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FREMONT...
MOVING NORTHEAST AT 15 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IMPACTED INCLUDE...
NEWAYGO... WHITE CLOUD... FREMONT...
BROHMAN... WOOSTER... WOODVILLE...
WOODLAND PARK... BITELY... REEMAN...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REMAIN ALERT FOR A POSSIBLE TORNADO! TORNADOES CAN DEVELOP QUICKLY
FROM SEVERE THUNDERSTORMS. IF YOU SPOT A TORNADO GO AT ONCE INTO THE
BASEMENT OR SMALL CENTRAL ROOM IN A STURDY STRUCTURE.
&&
LAT...LON 4381 8584 4381 8580 4369 8556 4364 8556
4336 8590 4347 8604 4350 8604
TIME...MOT...LOC 1841Z 221DEG 13KT 4347 8596
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
MEADE1 follow-up statement
987
WWUS53 KGRR 201906
SVSGRR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
306 PM EDT SAT AUG 20 2016
MIC123-201915-
/O.CAN.KGRR.SV.W.0038.000000T0000Z-160820T1930Z/
NEWAYGO MI-
306 PM EDT SAT AUG 20 2016
...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL NEWAYGO COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
LAT...LON 4381 8584 4381 8580 4369 8556 4364 8556
4336 8590 4347 8604 4350 8604
TIME...MOT...LOC 1904Z 221DEG 13KT 4354 8588
$$
MEADEWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 1:56 PM EDT, 46 minutes earlier.
Area forecast discussion, Aug 20, 1:56 PM EDT, 46 minutes before
Area Forecast Discussion
National Weather Service Grand Rapids MI
156 PM EDT SAT AUG 20 2016
LATEST UPDATE...
Aviation
.SYNOPSIS...
Issued at 315 AM EDT Sat Aug 20 2016
Thunderstorms with locally heavy rain and gusty winds will
preceded a strong cold front that will come through the area
tonight. all areas will see rain from this system. The storms will
be out of the area by mid evening then a brief clearing is
expected. Sunday will see mostly cloudy and breezy conditions with
scattered showers. Skies will clear by Monday and cooler
conditions will continue. A warm up starts Tuesday.
&&
.UPDATE...
Issued at 1130 AM EDT Sat Aug 20 2016
Main time frame for severe weather is from now through about 7
PM. This is when the nose of the low level jet will cross the CWA.
It seems to support the bulk of the strongest storms will be north
of a LWA-LAN line. Bulk shear values will mainly be around 30
knots much of this time period which also supports some organized
storms.
The present line that was over Lake Michigan appears to be the
main line. MLCAPE values are somewhat modest inland from the
line, with 1K to 1.5K J/KG generally east of U.S. 131, and this
should allow the line to increase in intensity this afternoon.
Some convective allowing models show another, perhaps weaker, line
also develops behind the current line, which will need to be
monitored.
&&
.SHORT TERM...(Today through Monday)
Issued at 315 AM EDT Sat Aug 20 2016
The main issue is will we see severe storms today? There is no
question about rain, all areas will see the thunderstorm with
this frontal system. The other issue is the extend to which lake
effect rain showers develop Sunday.
All the models do something very similar with this storm system
today. The all show the low level jet getting strangers as the
core of max wind speed moves northward from north of Ludington to
near the Big Mac bridge by midnight. This puts Southwest Michigan
in the speed differenced area of the low level jet, which is not
good for severe storms. The moisture transport vectors (1000 to
850 mb) support storms across the area with the strongest storms
north of Muskegon. Some of the storms will have heavy rainfall
thanks to precipitable water values near 2 inches once again.
Going with this overall idea the 700 to 300 mb Q-Vectors show best
lift moving through the western upper peninsula this evening. The
models all agree the upper level wave assoicated with this storm
will go negative tilt the afternoon. There will be coupled jet
assoicated with this happening too. All of this will happen in
such a way as to support the strongest storms north of Muskegon
this afternoon.
All of the high resolution models show the storms crossing
Southwest Michigan during the mid afternoon. That fits with the
idea of the low level jet coming on shore over western Lower
Michigan at that time.
This all clears out late this evening, then lake effect rain
showers follow Sunday with clearing Sunday night. The models show
Southwest Michigan being inside the upper jet Sunday, that means
we will be in the deep cold air and typically that means lake
effect rain showers. This idea is supported by 850 temps falling
to near 10c with lake temps near 25c, that gives us the 15c
difference needed lake effect showers. The low levels will be
moist enough for this to happen too. So Sunday will be breezy with
mostly cloudy skies, gusty winds and cool temperature and do not
forget the scattered rain showers.
The polar jet once again crosses the area Sunday evening. That
takes us out of the deep cold air so skies should clear after
midnight Sunday night. Upper level ridging moves into the area
Monday so skies should be mostly sunny.
.LONG TERM...(Monday night through Friday)
Issued at 315 AM EDT Sat Aug 20 2016
We'll see a couple of dry days as we start the long term period.
High pressure over the eastern Great Lakes will slowly drift east.
The cooler temperatures realized during Sunday and Monday will warm
to 80 by Tuesday as south flow develops.
An approaching cold front will generate more showers and storms
Wednesday through Thursday with high probabilities Wednesday night.
The mid week system looks similar to the current one in that the low
pressure driving the cold front will be well north of the cwa. Temps
will fall into the 70s behind the front.
&&
.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 156 PM EDT Sat Aug 20 2016
Looks like main area of thunderstorms is currently moving across
the forecast area. Some gusts exceeding 30 kts will be possible
with a predominant direction from the southwest. There are some
indications that another line of storms will move through the area
tonight, but that should be a narrow line with less strong wind
potential. Details on this second line will be refined with the
00Z package.
&&
.MARINE...
Issued at 315 AM EDT Sat Aug 20 2016
No changes area expect. I kept Small Craft Advisory and Beach
Hazard Statements as they were (changed wording so it reflects
wording for today). I seems to me the models have a touch less
wind today then I saw a few days ago when I last worked. Even so,
it would not surprise me to see winds increase to gale force this
evening. That will have to be watched for sure.
&&
.HYDROLOGY...
Issued at 100 PM EDT Fri Aug 19 2016
Most rivers have crested or will very soon. The rivers within the Grand,
Kalamazoo, and St. Joseph river basins are flowing at or above the 90th
percentile for this time of year compared to historical readings. Any
added rainfall will continue to keep the rivers elevated. 24 hour rainfall
ending Saturday morning is not expected to cause additional rises. Locally
heavy rains Saturday afternoon and evening may need to be watched for
excessive runoff into elevated rivers given saturated soils in place.
In general, basin average amounts are expected to be 0.50"-1.00" through
Saturday night. This may, at the least, slow some of the receding flows
but could cause new rises into the weekend.
&&
.GRR Watches/Warnings/Advisories...
MI...Beach Hazards Statement through late Sunday night for MIZ037-043-
050-056-064-071.
LM...Small Craft Advisory until 1 AM EDT Monday for LMZ844>849.
&&
UPDATE...JK
SYNOPSIS...WDM
SHORT TERM...WDM
LONG TERM...99
AVIATION...TJT
HYDROLOGY...Hoving
MARINE...WDMHazardous weather outlook, Aug 20, 4:04 AM EDT, 10 hours 38 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 404 AM EDT SAT AUG 20 2016 MIZ037>040-043>046-050>052-056>059-064>067-071>074-210815- MASON-LAKE-OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON- MONTCALM-GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON- INGHAM-VAN BUREN-KALAMAZOO-CALHOUN-JACKSON- 404 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT STRONG TO LOCALLY SEVERE STORMS ARE EXPECTED TODAY INTO THIS EVENING. THE STRONGEST STORMS WILL HAVE WIND GUSTS OVER 60 MPH AND SMALL HAIL WITH LOCALLY HEAVY RAINFALL AND FREQUENT CLOUD TO GROUND LIGHTNING. THE STRONGEST STORMS WILL BE THIS AFTERNOON...NORTH OF MUSKEGON. THE THUNDERSTORMS WILL MOVE EAST OF THE AREA AREA BY MIDNIGHT. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THUNDERSTORMS ARE POSSIBLE WEDNESDAY INTO THURSDAY WITH THE NEXT FRONTAL SYSTEM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. LMZ844>849-210815- ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI- HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI- WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI- 404 AM EDT SAT AUG 20 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT WAVES INCREASE TO 3 TO 5 FEET BY THIS AFTERNOON AND PEAK TONIGHT WITH 5 TO 8 FOOT WAVES EXPECTED. WINDS WILL GET CLOSE TO OR EVEN EXCEED GALE FORCE THIS EVENING INTO EARLY SUNDAY MORNING. STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TODAY INTO EARLY THIS EVENING. THE COMBINATION OF THE HIGH WAVES...STRONG WINDS AND THREAT OF THUNDERSTORMS WILL MAKE BEING AT THE BEACH TODAY DANGEROUS AT BEST. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY WINDS OF 20 TO 30 KNOTS AND WAVES TO 8 FEET WILL ONCE AGAIN RESULT IN DANGEROUS CONDITIONS AT AREA BEACHES AND IN THE NEAR SHORE WAVES. CONDITIONS SHOULD IMPROVE BY MONDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON INTO EARLY THIS EVENING. WDM
In the hours before
Local storm report, Aug 20, 2:03 PM EDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
203 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0115 PM TORNADO BANGOR 42.31N 86.11W
08/20/2016 VAN BUREN MI PUBLIC
TRESS AND POWERLINES DOWN. ROOF TORN OFF.
RADAR CONFIRMED DEBRIS SIGNATURE.
&&
CASLocal storm report, Aug 20, 2:16 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
216 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM TSTM WND GST 1 W SOUTH HAVEN 42.40N 86.29W
08/20/2016 M43 MPH LMZ844 MI MESONET
MESONET STATION SOUTH HAVEN GLERL /SVNM4/.
&&
CASLocal storm report, Aug 20, 2:19 PM EDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
219 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM TORNADO 5 SE FENNVILLE 42.55N 86.02W
08/20/2016 ALLEGAN MI EMERGENCY MNGR
TREES DOWN AND DAMAGE TO A HOUSE. DEBRIS
SIGNATURE ON RADAR.
&&
CASLocal storm report, Aug 20, 2:23 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
223 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0216 PM TSTM WND GST 5 ENE HAMILTON 42.70N 85.92W
08/20/2016 E60 MPH ALLEGAN MI TRAINED SPOTTER
SPOTTER ESTIMATED WIND GUST. TIME ESTIMATED
BY RADAR. .
&&
JAMLocal storm report, Aug 20, 2:34 PM EDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
234 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0223 PM TORNADO 3 WNW NORTH DORR 42.78N 85.82W
08/20/2016 OTTAWA MI TRAINED SPOTTER
TREES AND POWERLINES DOWN NEAR 20TH & ADAMS
PER FIRE DEPT. MULTIPLE REPORTS OF A FUNNEL
CLOUD OR TORNADO.
&&
CASLocal storm report, Aug 20, 2:37 PM EDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
237 PM EDT SAT AUG 20 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0231 PM TSTM WND DMG 3 S GRANDVILLE 42.86N 85.75W
08/20/2016 KENT MI PUBLIC
911 CALL CENTER RELAYED A CALL FROM THE
PUBLIC. EXTENSIVE WIND DAMAGE BEING OBSERVED
IN WYOMING. SEVERAL TREES DOWN IN THE AREA.
POSSIBLE DAMAGE TO HOUSE. EXTENT OF DAMAGE
TO HOUSE IS UNKNOWN. .
&&
JAMThe office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 20, 10:06 AM EDT | Special Marine Warning | GRR | 114 min | |
| Aug 20, 10:44 AM EDT | Special Weather Statement | GRR | Muskegon, Oceana, Ottawa | 61 min |
| Aug 20, 11:45 AM EDT | Special Weather Statement | GRR | Lake, Mason, Newaygo | 30 min |
| Aug 20, 12:40 PM EDT | Special Weather Statement | GRR | Allegan, Van Buren | 65 min |
| Aug 20, 1:12 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Van Buren | 48 min |
| Aug 20, 1:21 PM EDT | Tornado Warning | GRR | Allegan, Van Buren | 24 min |
| Aug 20, 1:47 PM EDT | Tornado Warning | GRR | Allegan, Ottawa | 28 min |
| Aug 20, 2:05 PM EDT | Severe Thunderstorm Warning | GRR | Allegan, Kent, Ottawa | 55 min |
| Aug 20, 2:12 PM EDT | Tornado Warning | GRR | Allegan, Kent, Ottawa | 33 min |
| Aug 20, 2:16 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Calhoun, Eaton, Kalamazoo | 59 min |
| Aug 20, 2:35 PM EDT | Tornado Warning | GRR | Barry, Eaton | 25 min |
| Aug 20, 2:36 PM EDT | Tornado Warning | GRR | Kent | 24 min |
| Aug 20, 2:59 PM EDT | Areal Flood Advisory | GRR | Allegan, Barry, Ionia, Kent, Montcalm | 12 hr |
| Aug 20, 2:59 PM EDT | Tornado Warning | GRR | Kent, Montcalm | 31 min |
| Aug 20, 3:04 PM EDT | Severe Thunderstorm Warning | GRR | Barry, Clinton, Eaton, Ionia | 41 min |
| Aug 20, 3:17 PM EDT | Tornado Warning | GRR | Ionia, Montcalm | 28 min |
| Aug 20, 3:33 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Ionia, Isabella, Montcalm | 42 min |
| Aug 20, 3:44 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 46 min |
| Aug 20, 4:14 PM EDT | Severe Thunderstorm Warning | GRR | Clinton, Gratiot, Isabella | 31 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.